Share this article on:

Arterialization of the Dorsum Vein on the Hand

Lakhotia, Rajiv MD; Pandey, Chandra Kant MD; Tewari, Prabhat MD

doi: 10.1213/00000539-199906000-00050
Letters to the Editor

Department of Anaesthesia; Sanjay Gandhi Post Graduate Institute of Medical Sciences; Lucknow 226014, India.

To the Editor:

We report unusual arterialization of the hand vein in a patient who underwent surgery for a superior vermian arteriovenous malformation (AVM).

Craniotomy was planned in a 38-kg, 27-yr-old, ASA physical status II patient for excision of an AVM. The patient had thromboses of major veins in left cubital fossae due to medications during a previous hospitalization. Peripheral venous lines were started with 16-gauge cannulae on the left dorsum of the hand and at the left ankle, and patency was checked. A 20-gauge cannula was inserted for intraarterial blood pressure measurement, and a triple-lumen cannula was inserted in the right internal jugular vein. General anesthesia was induced with fentanyl (3 [micro sign]g/kg), followed by thiopentone sodium (4 mg/kg) through a vein on the hand. During the thiopentone injection, the patient complained of a severe burning pain in the hand. The thiopentone was stopped, and lidocaine was injected through the same vein. The remaining drugs were given through the triple-lumen cannula, and induction and tracheal intubation were completed. When back-flow of blood was noticed in the hand line, the mean pressure was measured at 49 mm Hg. Simultaneous mean central venous and systemic blood pressure were 4 and 112 mm Hg. Blood gas analysis of the sample from hand vein showed pH 7.17, PCO2 31.0 mm Hg, TCO2 12 mmol/L, PO2 98 mm Hg, and SaO2 90% at a fraction of inspired oxygen of 0.4. After removal of the cannula, there was no bleeding or hematoma formation at the puncture site, and no external pressure was used. The patient's recovery was uneventful.

This arterialization of the vein might be explained by the presence of new arteriovenous channels or existing channels in the hand opening up after fentanyl injection. Arterialization of capillaries, new arteriolar growth, and arcade formation due to sustained wall stress because of distal flow obstruction in the vein have been reported [1].

Whether the presence of venous thrombosis downstream warrants caution against the use of a proximal prominent vein for IV infusion needs to be investigated further.

Rajiv Lakhotia, MD

Chandra Kant Pandey, MD

Prabhat Tewari, MD

Department of Anaesthesia; Sanjay Gandhi Post Graduate Institute of Medical Sciences; Lucknow 226014, India

Back to Top | Article Outline

REFERENCES

1. Price RJ, Skalak TC. A circumferential stress-growth rule predicts arcade arteriole formation in a network model. Microcirculation 1995;2:41-51.
© 1999 International Anesthesia Research Society